Worsened Tinnitus — Noise Exposure or Fluoxetine (Prozac)?

Discussion in 'Support' started by WannabeOptimist, Jan 7, 2022.

    1. WannabeOptimist

      WannabeOptimist Member

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Loud Noise (drums in enclosed space)
      Hi everyone, I'm new here and thought I'd share my own experience and see if anyone's got an opinion on my situation. It's quite long but if anyone's bored or feeling helpful, it'd be appreciated.

      So I first got tinnitus around eleven years ago at school when I joined my friends at band practice after school. It was a small room and my friend was playing the drums. I didn't play an instrument myself so I wasn't too aware of the decibel levels of live music. I sat watching them play and the drum kit sounded seriously loud. Stupidly in my naivete, I thought that the discomfort I was hearing in my ear was something to ignore. It was rock 'n' roll, and it was meant to be loud I thought. And that young you don't consider things like permanent hearing damage. I thought I just needed to man up. Well no, clearly my ears were telling me it was too much and I should have left.

      Anyway, I got accustomed to what became low level tinnitus in my right ear, and I'd only really notice it at night time. It never really affected me studying, I didn't feel like I needed to mask it etc. It was pretty mild.

      However, due to depression (unrelated), in the past four years I've retreated from the real world into the virtual world and have been playing an unhealthy amount of video games. Unfortunately too, it's been online shooters I've played. The game I play and the community I've been apart of have been the one thing that have kept me going in all honesty. Unfortunately, playing these online shooters requires having your volume at a decent volume to hear sound cues necessary to stay alive in-game.

      In the summer, I got on Fluoxetine (Prozac) for my depression, and I ended up feeling a lot more motivated from it. I've since been applying to a number of jobs and generally trying to live a more productive life. During the summer I wasn't playing video games that much though, because Fluoxetine was giving me weird muscle aches and hot and cold feelings in my limbs. I began noticing that my tinnitus sounded a bit more noticeable, like I could hear it at times when watching TV, and I also noticed a weird response in my right ear to a certain high frequency. If I clinked a spoon against a ceramic mug (or a glass), the high pitched tone would cause a vibrating feeling in my right ear (the one with tinnitus). This is still the case now. In fact I was experimenting with it yesterday and it resulted in a feeling of fullness in my right ear, so I won't be doing that again.

      So what I'm wondering is whether I damaged my hearing more from continuing to use headphones daily playing video games (I tried my best to not let the volume levels become uncomfortable, but it was a lot of exposure over time); or whether the fluoxetine affected my tinnitus, increasing the loudness and creating a strange sensation in response to a certain high pitched frequency. I don't remember my tinnitus being extra annoying before I got on the Fluoxetine, but then maybe I never had enough of a break from gaming to notice the increase? Definitely never noticed the strange response to the high frequency until this past summer though. It would be quite coincidental if it developed at the same time as the Fluoxetine but was unrelated in my opinion.


      I don't know, but it's gotten pretty annoying now. Makes it hard to focus if I'm in silence.

      Thanks for reading.
       
Loading...

Share This Page